Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 192, NWS Jacksonville, FL

July 12, 2003Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 12, 2003, 2:06 PM EDT for Putnam County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 2:06 PM EDT (18:06 UTC)
Expired
Jul 12, 2003, 2:45 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Putnam County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS52 KJAX 121806
SVRJAX
FLC107-121845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 245 PM EDT

* AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHEAST OF CRESCENT CITY...MOVING NORTHWEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 245 PM EDT...
  CRESCENT CITY...
  LAKE COMO AND POMONA PARK...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM.

LAT...LON 2937 8160 2939 8147 2951 8153 2950 8176
$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:25 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 12, 1:25 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
125 PM EDT SAT JUL 12 2003

.PUBLIC....UPR LVL HIGH PRESSURE WITH ONE CENTER OVER THE WESTERN
CONUS AND ANOTHER OVER THE YUCATAN COMBINED WITH TROUGHING OVER THE
EASTERN CONUS IS BRINGING NEARLY ZONAL FLOW AND GOOD UPR LVL
DIVERGENCE TO THE JAX CWA THIS AFTN. STORMS BEGAN TO FIRE IN
APALACHEE BAY AROUND MID-MORNING IN ADVANCE OF AN OUTER PERIPHERY
VORT MAX ROTATING NWD FROM T.S. CLAUDETTE...WHO CONTINUES A WNW TRACK
IN THE WESTERN GOMEX. SCT CONVECTION HAS ALSO STARTED TO FIRE ALONG
THE EAST COAST SEA BREEZE (SB) NEAR OUR SE ZONES EARLY THIS AFTN PER
LIGHT LOW LVL FLOW DUE TO THE PRESENCE OF THE BERMUDA HIGH AXIS
LINGERING SOMEWHERE BTWN JAX AND TBW. ALSO NOTED IS A SFC TROUGH SEEN
IN DEW PT PACKING AND A CLOUD LINE THROUGH N GA.

LOCALLY...LAPS ANALYSIS SHOWS AN UNSTABLE AND JUICY AIRMASS WITH
CAPES 3K J/KG...LI/S -6 TO -8...AND DEW PTS IN THE LOW-MID 70S.
MORNING H5 TEMPS ACRS THE AREA WERE -6 TO -8 DEG F WITH SOME MID LVL
DRY AIR. WITH CONVECTIVE INGREDIENTS IN PLACE...EXPECT ANOTHER ROUND
OF AFTN/EVE TS ACRS THE AREA. STEERING FLOW IS LIGHT AND PWATS NR 2
ACRS THE S SO HP CELLS ARE LIKELY. NOT TOO MUCH DRY AIR ALOFT...BUT
COOLER H5 TEMPS ALSO INDICATE THE POSSIBILITY OF HAIL. WILL WORD FOR
HIGHER POPS ACRS FL AND COASTAL AREAS AS STORMS DRIFT SLOWLY NE THIS
EVENING.

REST OF SHORT TERM...TROUGHING ALOFT WILL PERSIST OVER THE EASTERN
CONUS AS THE NW FLOW BRINGS A SERIES OF WEAK SHORT WAVE TROUGHS INTO
THE REGION. AT THE LOWER LVLS...THE RIDGE AXIS THRU THE FL PENINSULA
WILL DRIFT SLOWLY NWD AS T.S. CLAUDETTE MOVES FURTHER W. LOW LVL FLOW
WILL THEREFORE BACK FROM THE SW THIS WEEKEND TO SSE BY MON. EXPECT
MOSTLY SB INDUCED CONVECTION WITH HIGHER SCT POPS OVER THE INTERIOR
SUN AND MON UNDER SLY FLOW...THEN OVER WESTERN ZONES TUE AND WED
UNDER SE LOW LVL FLOW.

.EXTENDED...WILL DOWN PLAY OLD GFS DEVELOPMENT OF THE TROPICAL WAVE
OVER THE S FL PENINSULA LATE WED NIGHT THEN CLOSING A LOW OFF THU
AS IT TRACKS NWD THRU THE CWA THEN ALONG THE SE ATLANTIC SEABOARD
SAT. WILL CONTINUE WITH CHC POPS...BUT TWEAK THE GRIDS TO REFLECT A
GREATER CHC ACRS SOUTHERN AND EASTERN ZONES AND NOT WORD FOR JUST
AFTN/EVENING PRECIP. TEMPS NEAR OR SLIGHTLY BLO CLIMO DUE TO CLD
COVER AND UPR LVL TROUGHING.

.MARINE AND FIRE WX...NO HEADLINES AND WILL GO WITH PERSISTENCE.

.PRELIMINARY POINT TEMPS/POPS...

AMG 71 90 72 90 / 30 50 20 40
SSI 73 88 74 88 / 30 40 20 30
JAX 72 90 73 89 / 40 40 20 30
SGJ 74 86 75 86 / 40 40 20 30
GNV 70 89 70 90 / 40 50 20 40
OCF 70 88 71 90 / 40 50 20 40

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

PUBLIC...ENYEDI
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Jul 12, 1:30 PM EDT, 36 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE FORECAST
AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS ALONG THE
SEA BREEZE FRONTS AS THEY MOVE INLAND. THE SEA BREEZE MERGER IS
EXPECTED TO OCCUR ALONG THE INTERSTATE 75 CORRIDOR...THEN STORMS
WILL DRIFT TO THE NORTHEAST DURING THE LATE AFTERNOON AND EVENING
HOURS. THE MAIN HAZARDS WITH THE STRONGEST STORMS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING...GUSTY WINDS UP TO 40 MPH...SMALL HAIL AND
HEAVY RAINFALL THAT THAT MAY PRODUCE LOCALIZED FLOODING OF LOW LYING
AREAS. ISOLATED PULSE SEVERE STORMS MAY OCCUR...PARTICULARLY NEAR AND
EAST OF INTERSTATE 75 IN FLORIDA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON AND
EVENING HOURS EACH DAY.

SEVERAL AREA RIVERS REMAIN AT HIGH LEVELS AND MAY APPROACH FLOOD
STAGE WITH ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. PLEASE REFER
TO RIVER STATEMENTS FOR THE LATEST INFORMATION.  THE ALTAMAHA RIVER
HAS REACHED FLOOD STAGE AT BAXLEY AND WILL CONTINUE AT THOSE LEVELS
WITH MINIMAL IMPACT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE THIS AFTERNOON AND EVENING IF
WARNING ARE ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, Jul 12, 1:17 PM EDT, 49 minutes before
FLZ040-121815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
117 PM EDT SAT JUL 12 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS UNTIL 215 PM...

AT 117 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES SOUTH OF SALT SPRINGS...MOVING
WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND LAKE KERR...JUNIPER SPRINGS...LYNNE AND MOSS BLUFF THROUGH
215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE TAKE SHELTER IF
LIGHTNING IS IN YOUR AREA AND PLEASE DO NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH.

ENYEDI
Special weather statement, Jul 12, 1:23 PM EDT, 43 minutes before
FLZ033-038-121830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
123 PM EDT SAT JUL 12 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY
AND SOUTHERN SAINT JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS UNTIL
230 PM...

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 2 MILES NORTHWEST OF PALM COAST...MOVING
NORTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PALM COAST...MARINELAND...ESPANOLA...CRESCENT
BEACH...BUNNELL...ST. AUGUSTINE BEACH...DUPONT CENTER AND BUTLER
BEACH THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA AND DO NOT DRIVE THROUGH WATER
OF UNKNOWN DEPTH.

ENYEDI
Special weather statement, Jul 12, 1:40 PM EDT, 26 minutes before
FLZ035-121845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT SAT JUL 12 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR STRONG THUNDERSTORM WINDS UNTIL 245 PM...

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR BELL...MOVING NORTHEAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS BETWEEN BELL AND
THREE RIVERS ESTATES THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA AND DO NOT DRIVE THROUGH WATER
OF UNKNOWN DEPTH.

ENYEDI
Special weather statement, Jul 12, 1:53 PM EDT, 13 minutes before
FLZ037-121900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 PM EDT SAT JUL 12 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL UNTIL 300 PM...

AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTH OF HOLLISTER...OR ABOUT 8
MILES NORTH OF SALT SPRINGS...MOVING NORTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOLLISTER...MANNVILLE...
INTERLACHEN...CARRAWAY AND FLORAHOME THROUGH 300 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA AND DO NOT DRIVE
THROUGH WATER OF UNKNOWN DEPTH.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:03 PM EDTSevere Thunderstorm WarningJAXMarion57 min
Jul 12, 3:00 PM EDTSevere Thunderstorm WarningJAXPutnam45 min
Jul 12, 3:03 PM EDTSevere Thunderstorm WarningJAXMarion42 min
Jul 12, 5:22 PM EDTSevere Thunderstorm WarningJAXNassau38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.